Fentanyl: The Deadliest Opioid

Fentanyl, Drug Testing - SonicTest Labs

In 2017, 3,000 pounds of Fentanyl was seized in the country. This does not sound like much, but the potency of this drug is so high, 3,000 pounds of Fentanyl is enough to kill 600,000 people…. that’s enough to kill nearly twice the population of the entire country!

There were approximately 72,000 overdose-related deaths attributed to Opioids, in 2017. Half of these deaths were attributed to fentanyl, which has overtaken heroin as the deadliest drug on the planet. The National Institute on Drug Abuse (NIDA) warns that these fatalities represent a jump of nearly 25 percent from fatality rates involving these drugs in 2002.

Fentanyl is a powerful pain medication prescribed for severe pain. Considering Heroin is 100 times more potent than Morphine, Fentanyl is 1,000 time more potent than morphine and can be deadly in amounts as small as the equivalent of a few grains oi salt.

Fentanyl is synthetic opioid, which means it is made in a lab and doesn’t come from a plant as heroin does. Legal versions come in lozenge, patch, and injectable forms, sublingual and buccal tablets, and nasal sprays.

The Drug Enforcement Administration (DEA) notes that illegal fentanyl is being made in underground labs and sold as a powder, pressed into counterfeit pills, or laced into other drugs, including heroin to up the users experience, and increase profits for the drug dealer. This illegal fentanyl is the driving force behind the dramatic rise in overdose opioid deaths in recent years. As a street drug, there is no consistency in potency or cleanliness and users gamble with their very life from dose to dose.

A fentanyl overdose can occur within minutes of exposure to the drug. It can be inhaled, smoked, swallowed, injected, or even absorbed through skin-to-skin contact to take rapid effect. A report of an Ohio policeman who made a traffic stop and searched the car, including brushing aside powder found on the carpet. He returned to the police station and a fellow officer pointed out a powder on his shirt sleeve. The policeman brushed away the powder and was overdosing on fentanyl one hour later. They administered Narcan to save the officer’s life.

As if fentanyl is not enough reason for concern, there are also fentanyl analogs, such as acetylfentanyl, furanylfentanyl, and carfentanil, which are similar in chemical structure to fentanyl but not routinely detected because specialized toxicology testing is required.  Carfentanil, the most potent fentanyl analog detected in the U.S., is estimated to be 10,000 times more potent than morphine.  Carfentanil is used primarily to sedate large game animals like elephants hippos and rhinos. There has been one reported overdose related death from Carfentanil in the Phoenix valley to date.

If you suspect someone is encountering a fentanyl overdose call 911. Beyond that, there are some additional things a person can do until help arrives.

First get out of the area, if possible, since fentanyl can be airborne and breathed in accidentally. If the exposure is to the skin, wash the area with soap and water but avoid hand sanitizer as it can more rapidly increase fentanyl absorption into the skin. If you have touched anything that might be contaminated, including the person who is having an overdose, avoid putting your hands in your mouth or near your eyes.

While waiting for paramedics to arrive, do the following:

  1. Administer naloxone if you have it and know how to use it. Keep dosing the person until they appear to respond. With fentanyl, it can take multiple doses.
  2. Rescue breathing and CPR can be administered if proper precautions against personal exposure are taken, such as using protective gloves and a pocket or face mask.
  3. Move a person into the rescue position on their side while keeping the airway open. This can prevent them from choking on vomit and help with breathing.
  4. Try to find out as much information as possible on the person, such as their age, weight, what drugs were taken, and dosage amounts if possible.
  5. When the paramedics arrive, share everything that you have done and any information you have collected. The more knowledge they have to work with, the more favorable the outcome is likely to be.

A fentanyl overdose can be fatal with very small doses of the drug and often without the person even knowing they took it. It can come on suddenly and without warning. It should always be considered a medical emergency.

References

  1. Man Pleads guilty after East Liverpool officer’s accidental fentanyl overdose. 2019 The Associated Press
  2. Fentanyl: Safety recommendations for first responders.  Retrieved from https://www.whitehouse.gov/ondcp/key-issues/fentanyl/

Gary F. Patrone is CEO of SonicTest LabsTM and owns three labs (Tempe, Phoenix, Mesa) operating within the Phoenix Valley. Gary serves both corporate and private clients in drug, alcohol, DNA, occupational health and wellness and on-site testing services, creates workplace policies for both D.O.T. and non-mandated companies and manages consortiums and random testing programs for corporate and private clients. He can test powders, pills, capsules, liquids, food items, syringes and a variety of other items for drugs, heavy metals, unknown chemicals & toxins. Gary is a member of the Tempe-South Rotary Club, an Ambassador of the Tempe Chamber of Commerce, member of the Business Development Committee, member of the Advisory Council for Brookline College and PIMA Medical Institute. Gary has authored articles for the Drug and Alcohol Testing Industry Association (DATIA), the Arizona Small Business Association, the United States Drug Testing Laboratories (USDTL) and writes a monthly column for the Arizona Republic.

Leave a Comment